Alert archive / Kansas / Areal Flood Warnings in 2008
Areal Flood Warning 21, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Sep 25, 2008, 1:41 PM CDT for Trego County, Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2008, 1:41 PM CDT (18:41 UTC)
- Expired
- Sep 26, 2008, 1:30 PM CDT
- In force
- 24 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Trego County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDDC 251841 FLWDDC BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 141 PM CDT THU SEP 25 2008 KSC195-261830- /O.NEW.KDDC.FA.W.0021.080925T1841Z-080926T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 141 PM CDT THU SEP 25 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN... NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS... THIS INCLUDES THE CITIES OF...WAKEENEY...VODA...RIGA...OGALLAH... COLLYER... * UNTIL 130 PM CDT FRIDAY * AT 132 PM CDT THE BIG CREEK NEAR COLLYER WAS RAPIDLY RISING DUE TO LAST NIGHTS VERY HEAVY RAINFALL AND WAS ALSO FILLING DITCHES AND LOW LYING AREAS ALONG THE CREEK. THE HIGH WATER IS EXPECTED TO CONTINUE DOWN BIG CREEK AND ITS BASINS TO THE EAST...ACROSS NORTHERN TREGO COUNTY. A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE... ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3902 9960 3884 9960 3892 10015 3907 10015 $$ KRUSE
2 follow-up statements
000 WGUS83 KDDC 260059 FLSDDC FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 759 PM CDT THU SEP 25 2008 KSC195-261830- /O.CON.KDDC.FA.W.0021.000000T0000Z-080926T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TREGO KS- 759 PM CDT THU SEP 25 2008 ...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FRIDAY FOR URBAN AREAS AND SMALL STREAMS IN NORTHERN TREGO COUNTY... AT 750 PM CDT...ASSESSMENT OF THE BIG CREEK DRAINAGE BASIN REVEALED A VERY LARGE AMOUNT OF WATER TRAVELING DOWNSTREAM. THIS HIGH WATER SHOULD REACH NEAR WAKEENEY BY DAYBREAK FRIDAY...AND BE NEAR OGALLAH BY NOON FRIDAY. THE U.S. GEOLOGICAL SURVEY (USGS) WILL BE MAKING A SPECIAL MEASUREMENT OF THE STREAM FLOW IN BIG CREEK IN NORTHERN TREGO COUNTY FRIDAY MORNING. ONCE THIS MEASUREMENT IS OBTAINED...A MORE ACCURATE FORECAST WILL BE ISSUED. A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED. STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED. HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLOOD WATERS ARE MOVING DOWN BIG CREEK FROM NEAR COLLYER TO WAKEENEY. THE FLOOD CREST IS EXPECTED TO REACH OGALLAH BY NOON FRIDAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3902 9960 3884 9960 3892 10015 3907 10015 $$ 12
000 WGUS83 KDDC 260415 FLSDDC FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1115 PM CDT THU SEP 25 2008 KSC195-261830- /O.CON.KDDC.FA.W.0021.000000T0000Z-080926T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TREGO KS- 1115 PM CDT THU SEP 25 2008 ...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FRIDAY FOR URBAN AREAS AND SMALL STREAMS IN NORTHERN TREGO COUNTY... AT 1112 PM CDT...ASSESSMENT OF THE BIG CREEK DRAINAGE BASIN CONTINUED TO REVEAL A VERY LARGE AMOUNT OF WATER TRAVELING DOWNSTREAM. THIS HIGH WATER SHOULD REACH NEAR WAKEENEY BY DAYBREAK FRIDAY...AND BE NEAR OGALLAH BY NOON FRIDAY. THE U.S. GEOLOGICAL SURVEY (USGS) WILL BE MAKING A SPECIAL MEASUREMENT OF THE STREAM FLOW IN BIG CREEK IN NORTHERN TREGO COUNTY FRIDAY MORNING. ONCE THIS MEASUREMENT IS OBTAINED...A MORE ACCURATE FORECAST WILL BE ISSUED. A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED. STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED. HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLOOD WATERS ARE MOVING DOWN BIG CREEK FROM NEAR COLLYER TO WAKEENEY. THE FLOOD CREST IS EXPECTED TO REACH OGALLAH BY NOON FRIDAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3902 9960 3884 9960 3892 10015 3907 10015 $$ 33
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 25, 3:51 AM CDT, 9 hours 50 minutes earlier.
Area forecast discussion, Sep 25, 3:51 AM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CDT THU SEP 25 2008 .DISCUSSION... DAYS 1-2... 00 UTC SUBJECTIVE ANALYSIS INDICATES MODERATE JET ENERGY MOVING THROUGH THE SOUTH CENTRAL CANADIAN PRAIRIE PROVINCES AND A TRAILING SPEED MAX THROUGH THE NORTHWEST UNITED STATES. BAROCLINIC SYSTEMS WITH SHARP HEIGHT GRADIENTS WERE IN PLACE NEAR LAKE SUPERIOR AND OVER WESTERN BRITISH COLUMBIA. BETWEEN THESE SYSTEMS...WEAK 500 MB RIDGING WAS IN PLACE ACROSS THE WESTERN UNITED STATES WITH DEEP WARM AIR MARKED BY 850 MB TEMPERATURES AT OR ABOVE 20 DEGREES C ACROSS SOUTHWEST KANSAS THROUGH WEST TEXAS. THE MAIN FORECAST CONSIDERATIONS WILL BE ONGOING PRECIPITATION THIS MORNING ACROSS THE AREA AS WELL AS TEMPERATURES IN THE DAY 1-2 TIMEFRAME. STRATIFORM RAIN...WITH EMBEDDED CONVECTION CONTINUES ALONG THE NW TO SE ORIENTED 850 HPA BOUNDARY EARLY THIS MORNING. THE CONVECTION IS RIDING THE NOSE OF A CYCLONICALLY CURVED 850 LOW LEVEL JET INDICATED IN THE REGIONAL SOUNDINGS AND PROFILER NETWORK. THIS CONVECTION WILL LIKELY CONTINUE TO SPREAD EASTWARD ACROSS THE NORTHERN SECTIONS OF THE CWA WHILE BEGINNING TO DISSIPATE IN THE PRE-DAWN HOURS. THE METEOROLOGICAL SETUP WHICH CAUSED LAST EVENINGS CONVECTION OVER WESTERN KANSAS WILL NO LONGER BE IN PLACE THIS AFTERNOON...AS THE AS THE ATMOSPHERE WILL CONTINUE TO BECOME LESS UNSTABLE WITH TIME WHILE THE LOW LEVEL MOISTURE TRANSPORT MAXIMUM SHIFTS NORTH OF THE REGION INTO THE NORTHERN GREAT PLAINS. WESTERN KANSAS WILL LIKELY ONCE AGAIN SEE TEMPERATURES REACHING INTO THE HIGH 80S. CLOUDS IN THE MORNING MAY KEEP TEMPERATURES FROM RISING TOO QUICKLY IN THE EAST AND NORTHERN SECTIONS OF THE CWA WHERE RAINFALL FELL LAST NIGHT. LOW TEMPERATURES IN THE UPPER 50S TO LOW 60S APPEAR REASONABLE TONIGHT AND FRIDAY NIGHT AS WELL WITH ANOTHER WARM DAY ON FRIDAY IN THE UPPER 80S AS THE CWA REMAINS UNDER THE INFLUENCE OF WARM 850 TEMPERATURES AND DECREASING BOUNDARY LAYER MOISTURE. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE WITH THE IDEA OF A BROAD UPPER RIDGE ACROSS THE WESTERN AND CENTRAL CONUS THROUGH THE EARLY PART OF THE EXTENDED PERIOD BEFORE THE UPPER FLOW AMPLIFIES EARLY NEXT WEEK. A FAST MOVING SHORTWAVE WILL CROSS THE NORTHERN PLAINS FRIDAY NIGHT WHICH WILL PUSH A WEAK FRONTAL BOUNDARY INTO WESTERN KANSAS ON SATURDAY. THE MODELS DONT BREAK OUT ANY PRECIP ACROSS WESTERN KANSAS WITH THIS BOUNDARY BUT KEEP IT FARTHER WEST ALONG THE EASTERN SLOPES. HOWEVER, WILL THROW IN SOME SILENT 10 PERCENT OR LESS POP ACROSS THE NORTHERN CWA SATURDAY AFTERNOON AND EVENING. EARLY NEXT WEEK THE RIDGE AMPLIFIES OVER THE WESTERN CONUS WHILE AN UPPER WAVE INTENSIFIES OVER SOUTHERN CANADA AND DIGS SOUTHEAST. MOST OF THE MODEL SOLUTIONS SHOW AN UPPER LOW DIGGING INTO THE GREAT LAKES. THE 00Z ECMWF IS NOW FOLLOWING SUITE WITH THE OTHER MODELS INSTEAD OF DIGGING THE UPPER LOW INTO IOWA. THIS SYSTEM WILL PUSH A COLD FRONT SOUTH ACROSS WESTERN KANSAS ON MONDAY. HAVE RAISED TEMPERATURES A CATEGORY INTO THE UPPER 80S ON SUNDAY AHEAD OF THE FRONT. && AVIATION... SCATTERED THUNDERSTORMS GENERALLY TO THE NORTH OF GARDEN CITY AND DODGE CITY WILL CONTINUE UNTIL AFTER SUNRISE BEFORE DIMINISHING. VFR CONDITIONS WILL PREVAIL THROUGH THE DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 61 87 57 / 30 0 0 10 GCK 86 60 88 54 / 20 10 0 10 EHA 86 58 88 55 / 0 0 0 10 LBL 86 59 87 56 / 10 0 0 10 HYS 85 62 87 57 / 40 10 0 10 P28 84 59 86 58 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/02
Hazardous weather outlook, Sep 25, 10:12 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1012 AM CDT THU SEP 25 2008 KSZ030-031-043>046-061>066-074>081-084>090-261515- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1012 AM CDT THU SEP 25 2008 /912 AM MDT THU SEP 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Sep 25, 10:37 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 AM CDT THU SEP 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 N GRIGSTON 38.55N 100.72W
09/25/2008 M1.60 INCH SCOTT KS PUBLIC
THE RAINFALL OCCURRED BETWEEN 5PM ON THE 24TH AND 3AM ON
THE 25TH.
0700 AM HEAVY RAIN 5 N GRIGSTON 38.54N 100.73W
09/25/2008 M1.50 INCH SCOTT KS PUBLIC
THE RAINFALL OCCURRED BETWEEN 5PM ON THE 24TH AND 3AM ON
THE 25TH.
&&
LEELocal storm report, Sep 25, 10:41 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 AM CDT THU SEP 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 4 WNW GRIGSTON 38.49N 100.79W
09/24/2008 M75.00 MPH SCOTT KS TRAINED SPOTTER
0517 PM HAIL 4 WNW GRIGSTON 38.49N 100.79W
09/24/2008 E1.25 INCH SCOTT KS TRAINED SPOTTER
0615 PM HAIL 4 NW MANNING 38.58N 100.76W
09/24/2008 E1.75 INCH SCOTT KS TRAINED SPOTTER
THE HAIL WAS REPORTED FROM QUARTER TO GOLF BALL SIZE.
0640 PM HAIL 18 N LAKIN 38.20N 101.26W
09/24/2008 E1.00 INCH KEARNY KS PUBLIC
0650 PM HAIL HEALY 38.60N 100.62W
09/24/2008 M1.75 INCH LANE KS EMERGENCY MNGR
WINDS WERE ESTIMATED AT 55 MPH.
0656 PM HAIL 1 N HEALY 38.61N 100.62W
09/24/2008 E0.88 INCH LANE KS TRAINED SPOTTER
THE HAIL COVERED THE GROUND.
0745 PM HAIL 8 N DEERFIELD 38.09N 101.16W
09/24/2008 E1.50 INCH KEARNY KS PUBLIC
0749 PM HAIL 8 N DEERFIELD 38.09N 101.16W
09/24/2008 E1.25 INCH KEARNY KS PUBLIC
0825 PM HAIL 3 NW DEERFIELD 38.01N 101.18W
09/24/2008 E1.75 INCH KEARNY KS PUBLIC
0700 AM HEAVY RAIN 6 N GRIGSTON 38.55N 100.72W
09/25/2008 M1.60 INCH SCOTT KS PUBLIC
THE RAINFALL OCCURRED BETWEEN 5PM ON THE 24TH AND 3AM ON
THE 25TH.
0700 AM HEAVY RAIN 5 N GRIGSTON 38.54N 100.73W
09/25/2008 M1.50 INCH SCOTT KS PUBLIC
THE RAINFALL OCCURRED BETWEEN 5PM ON THE 24TH AND 3AM ON
THE 25TH.
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 61 min |
Nearby
Areal Flood Warnings in Kansas, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.